Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

teenage daughter just been prescribed Pizotifen for migraines . Experiences please

(31 Posts)
kingprawntikka Wed 04-Nov-09 11:16:49

My fourteen tear old has been suffering with migraines for the last six months. They seem to have coincided with the start of her periods. She is now having 3-4 a week, which is quite debilitating for her. She is struggling to find relief from conventional painkillers and so the doctor has prescribed Pizotifen.

She is to initially take 0.5 mg a night,increasing it up to 1.5 if it doesn't help at the lower dose. She is taking it as she goes to bed.

I have a couple of concerns regarding weight gain( you know what teenage girls are like on this subject!!) and whether she is going to be really tired during the day because of the sedative type effect.

Has anyone had any experience - good or bad they can share with me. Thanks

borderslass Wed 04-Nov-09 13:18:52

my eldest (now 18) was on this when she was about 6 as was I it just made both of us tired but it stopped the migraines.

bamboobutton Wed 04-Nov-09 13:24:07

i'd be very careful about migraine medicines, especially if/when she goes on birth control.

my sister had a stroke at 24 which was caused by her migraine meds and birth control pills.

herbietea Wed 04-Nov-09 13:25:43

Message withdrawn

kingprawntikka Wed 04-Nov-09 15:22:45

Thanks everyone, i am really hoping it helps her as its not nice to see her in pain.

Herbietea, I didn't think about giving her the
ibuprofen with her Migralieve, thats a good idea. Can i ask you if it made your son extra hungry and therefore led to weight gain. My daughter has a lovely figure but still worries about her shape ( needlessly I might add!)
I do hope the Porpranolol helps your son.

herbietea Wed 04-Nov-09 17:22:33

Message withdrawn

kingprawntikka Wed 04-Nov-09 17:43:15

Thanks Herbie, thats reassuring about the weight gain.How long has your son been getting migraines for? The migraines are relatively new for my daughter, but I would say she has always had a tendency to get headache compared to my son, who I can only remember ever having two headaches worthy of a painkiller in his life, and he's sixteen now! Thats interesting what your paediatrician said - hopefully they may therefore grow out of it.

campion Wed 04-Nov-09 18:21:58

I've been on 1.5mg (recently reduced to 1 mg) Pizotifen for almost 4 years as my - lifelong -migraines suddenly became much more frequent and severe. I'm afraid that I did put some weight on ( previously fairly slim) and my appetite did increase, with cravings for sweet things too sad so I wasn't too thrilled about that, obv.

However, my migraines are now much less frequent and I can get on with life. I get migraine with aura usually followed by feeling 'knocked out' for a couple of days and that's no way to live if they're happening 3 or 4 times a week ( I had 3 in 24 hours and convinced myself it must be a brain tumour.It took a brain scan to reassure me!blush)

Pizotifen took about 4 weeks to kick in and, though I know it doesn't work for everyone, it definitely helped me. I don't enjoy the weight gain but, as your daughter is so young,I should think her metabolic rate will be more efficient than mine!

Every time I consider coming off the drug the thought of repeated attacks makes me think a little weight gain is worth it.

kingprawntikka Wed 04-Nov-09 21:56:32

Its great that your headaches are so much better Campion.You must be pleased to find a solution. I hope it works like that for my daughter. Personally I'd say a little weight gain is a small price to pay to get your life back to normal!

LeonieBurningHeapy Wed 04-Nov-09 21:58:46

Message withdrawn

kingprawntikka Wed 04-Nov-09 22:18:54

Thanks for replying Leonie, Would you think me awfully rude if I asked you what level of weight gain we are talking about? I ask this as a comfortable size fourteen , but my daughter is a size eight and doesn't want to gain weight. feel free to ignore the questionsmile

LeonieBurningHeapy Thu 05-Nov-09 07:48:18

Message withdrawn

kingprawntikka Thu 05-Nov-09 08:22:07

Thanks Leonie, did the weight go on in a short space of time? My daughter has just read your reply and says a stone in a couple of years is worth it but not in two months !

alypaly Thu 05-Nov-09 10:58:33

my gp referred my 12 year old to a consultant before she put him on it.Just to exclude any other problems hmm

JustChancesAndChoices Thu 05-Nov-09 11:23:58

As a sufferer of migrains (usually hormone related) i wanted to add my tips for preventing them - It has taken me since my teens to work out some of my triggers - we are all different though but they might be of some help.

I try to eat regularily & foods that keep my blood sugar level constant, if i have too much sugar or graze rather than eat meals then that is a common trigger for me.

I avoid chocolate, diary (mainly cheese) & sugary stodge & white bread just before/beginning of period (not easy for sweet-toothed me!)

I drink loads of water,

i also wanted to add that mine did get better with age, to the point of just one or two a year, except when pregnant & BF.

kingprawntikka Thu 05-Nov-09 15:08:47

Thank you all, the more information I can get on how to help her the better!

campion Thu 05-Nov-09 15:38:06

Just to come back to this - I experienced the cravings and increased appetite after the very first tablet - despite the benefits taking 4 weeks! So, if your daughter's not getting this now ( and she'd notice) perhaps she won't to any degree. The drowsiness was there at first but wore off gradually.

I hope things get better for her. Have you looked at Migraine Action website? They have information for teenagers with migraine which might be useful.

kingprawntikka Thu 05-Nov-09 16:08:26

Thank you Campion, she isn't feeling any hungrier than usual, so that's encouraging . She is feeling very tired , especially on a morning so we are experimenting with taking the tablet a bit earlier each evening. Last night she took it about 7.30 and was falling asleep by 9, but said she still felt really tired in her first lesson today. She is a definite morning person so it is affecting her in that way. We need to find a balance between the two so that she's not in bed for 8 but is more alert in the morning!

kingprawntikka Thu 05-Nov-09 16:09:21

Also meant to say we will have a look at that website.smile

Seededbiatch Thu 05-Nov-09 16:30:14

I took pitzotifen for about 2 years and put on a lot of weight. I am naturally greedy have a big appetite anyway but they increased it tenfold. I had just had my DD too and got very fat.

I went on a strict diet lost a couple of stones, came of pitzotifen and lost two more stone.

I have tried virtually every prophylaxis going; betablockers and anti convulsants and for the past eighteen months have settled on 100mg of topiramate daily and a sumatriptan when a migraine does come along which it still does 2-3 times a month.

Everyone is different though, drugs that work for me may not for her and vice versa and it's important to work out what her triggers are. Mine are lack of sleep, stress, too much booze, cheese and hormonal changes.

If you can get to see a consultant do because nothing really changed for me until I saw one, as good as my GPs were they weren't clued up enough on what was available.

So sorry she's developed this, it really is rubbish and it's not taken seriously by alot of people who think it's just a headache, it really isn't.

LeonieBurningHeapy Thu 05-Nov-09 16:42:12

Message withdrawn

abouteve Thu 05-Nov-09 16:49:35

I don't have any experience of this medication. I get migraines and have Naramig on prescription. Only take one when I have the migraine and it clears it up.

Just interested in you mentioning weight gain. My DD was prescribed Dianette (not for contraception) and she put on a stone in the 3 months she was taking it. She is just about to start with another pill and I mentioned to the doctor about weight gain. The reply was that no pill is laden with calories and any weight gain as a side effect of medication is down to feeing hungrier and eating more. I thought some meds actually put weight on people rather than excess food.

Seededbiatch Thu 05-Nov-09 16:51:36

I'd not heard about the fizzy drinks Leonie. They don't affect my vision but they do affect my word stock, it can take a few minutes sometimes to recall the right word and often I just won't find it at all.

As for the weight loss, I wish! smile

LeonieBurningHeapy Thu 05-Nov-09 17:00:22

Message withdrawn

LeonieBurningHeapy Thu 05-Nov-09 17:01:21

Message withdrawn

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now